Texas, 2017

Tornadoes and Damaging Winds in Texas, January 16, 2017

January 16, 2017 · NWS HGX · 5 events in 3 counties and zones

Several weak tornadoes formed in an unstable air mass. Severe thunderstorm wind damage also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Several weak tornadoes formed in an unstable air mass. Severe thunderstorm wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 16, 5:21 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 16, 5:21 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
521 AM CST Mon Jan 16 2017

.AVIATION...
An area of showers and thunderstorms will affect most of the
Houston metro and points northward through mid morning. There is a
potential for isolated stronger storms. The strongest were west of
KSGR at 1115Z and could affect KSGR, KIAH, and the temporary
forecast site at KDWH between 14Z and 17Z (give or take an hour).
Not confident that the area of showers and storms will work its
way much further to the south. Models still showed a break from
the MVFR/IFR conditions this afternoon before ceilings and/or
visibility lowers again after 00Z. Sea fog may become a threat
again for KGLS, KLBX, and KHOU after 06Z tonight.

40

&&

.PREV DISCUSSION... /ISSUED 402 AM CST Mon Jan 16 2017/

DISCUSSION...
At 3 AM, an area of weak of low pressure was located over central
Oklahoma with a weak warm front extending SE from the low
across southern Arkansas. A cold front extended SSW of the
surface low and lies across central Texas. A line of showers and
thunderstorms extends N-S across SE Texas and this will persist
for much of the morning. There is sufficient shear to support some
marginal wind gusts or isolated tornadoes this morning, especially
over the NW zones. The line will progress slowly east today while
individual storms within the line move NNE. This will allow storms
to train today especially over the western zones and could produce
some locally heavy rain. Upper level winds are diffluent with PW
values near 1.40 inches. There are enough parameters in place to
spark some interest in hoisting a flash flood watch but it's been
dry and most areas should be able to handle 1 to 2 inches of rain
(isolated 3 inch totals) so will forego a flash flood watch today.

A deep upper level trough over Baja CA will remain nearly
stationary through Wednesday night. The upper low will slowly fill
as it meanders to the east toward the central plains through
Thursday. PW values remain between 1.30 and 1.50 inches through
Tuesday with a series of weak upper level disturbances embedded in
the SW flow aloft. Most of SE TX will experience intermittent
showers and thunderstorms. A cold weak front will cross or try to
cross SE TX Mon night through Wed night. Initially thought the
best chance for precip would be along the boundary but it's
looking more likely to focus behind the front with isentropic
upglide. Have gone with likely PoPs everywhere but have tapered
higher PoPs to the NW and lower at the coast.

Rain chances will continue Tuesday night into Wednesday as a
weak disturbance approaches and fcst soundings show a nearly
saturated profile. Showers and thunderstorms are expected to
increase Wednesday night into Thursday as the upper low shifts
east and jet dynamics becoming increasingly favorable. Fcst
soundings over the SE half of the region look super saturated with
PW values peaking at 1.60 inches. Could get more heavy rain late
Wed night into early Thursday. Some drying is expected Thursday
afternoon with drier conditions expected Friday. Another fast
moving short wave will cross the southern plains on Saturday. Not
sure how much moisture will make it back into SE TX but will
maintain 20/30 PoPs late Fri night into Saturday. A dry northwest
flow aloft will develop Sun/Mon with conditions turning drier and
cooler. 43

MARINE...
After starting out with advisory conditions between 20 and 60 nm of
the coast, the winds will gradually diminish later this morning and
through Tuesday. The potential for fog develop increases late
Tuesday and early Wednesday as easterly winds are expected near the
coast. A frontal boundary is also expected to drift toward the coast
but remain inland both Tuesday and Wednesday which may further aid
in fog development. Otherwise, chances for thunderstorms will
increase later today through Thursday. Southwesterly winds are
expected to develop by Friday and end the thunderstorm and fog
threat.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  57  61  52  65 /  80  70  60  70  70
Houston (IAH)              77  64  69  59  72 /  40  70  60  70  70
Galveston (GLS)            70  64  69  63  69 /  30  60  50  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 8 AM CST this morning for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Jan 16, 4:19 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CST MON JAN 16 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
419 AM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

A LINE OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BRING PARTS
OF SOUTHEAST TEXAS LOCALLY HEAVY RAIN TODAY. THE BEST CHANCE FOR
HEAVY RAIN WILL WET OF A CROCKETT TO CONROE TO BAY CITY LINE.
ALTHOUGH THESE THESE STORMS ARE NOT SUPERCELL IN NATURE, THERE IS
PLENTY OF SHEAR AND SOME THESE SHOWERS OR THUNDERSTORMS COULD
PRODUCE A BRIEF WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AND SLOW MOVING UPPER LEVEL DISTURBANCE WILL BRING
PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST TEXAS THROUGH
THURSDAY. SOME OF THE RAIN COULD AGAIN BE LOCALLY. RAINFALL
AMOUNTS TUESDAY THROUGH THURSDAY SHOULD RANGE BETWEEN 2 AND 4
INCHES WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-171030-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
419 AM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 16, 3:41 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
341 AM CST MON JAN 16 2017

TXZ176-196-198-161030-
Madison TX-Grimes TX-Brazos TX-
341 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN GRIMES...NORTHEASTERN
BRAZOS AND MADISON COUNTIES THROUGH 430 AM CST...

At 340 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kurten, or 14 miles southwest of Madisonville,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madisonville, Iola and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3094 9575 3072 9612 3086 9625 3107 9602
      3109 9598 3109 9590
TIME...MOT...LOC 0940Z 229DEG 25KT 3085 9612

40
Special weather statement, Jan 16, 3:51 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
351 AM CST MON JAN 16 2017

TXZ196>199-211-212-161045-
Grimes TX-Austin TX-Waller TX-Washington TX-Brazos TX-Montgomery TX-
351 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS EASTERN WASHINGTON...NORTHWESTERN
WALLER...SOUTHERN GRIMES...SOUTHEASTERN BRAZOS...WEST CENTRAL
MONTGOMERY AND NORTH CENTRAL AUSTIN COUNTIES THROUGH 445 AM CST...

At 350 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Brenham, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Navasota, Washington, Montgomery, Anderson, Dobbin, Richards, Roans
Prairie, Dacus and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3064 9589 3043 9565 3006 9622 3021 9638
TIME...MOT...LOC 0950Z 228DEG 26KT 3018 9623

40
Special weather statement, Jan 16, 3:56 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
356 AM CST MON JAN 16 2017

TXZ163-161030-
Houston TX-
356 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN HOUSTON COUNTY THROUGH
430 AM CST...

At 356 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles west of Grapeland, or 16 miles northwest of Crockett, moving
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm. Funnel
clouds are also possible with this storm.

Locations impacted include...
Grapeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 9532 3133 9566 3134 9566 3135 9568
      3136 9566 3137 9569 3140 9570 3145 9571
      3146 9572 3146 9575 3147 9574 3147 9572
      3149 9573 3149 9574 3151 9574 3153 9565
      3154 9565 3155 9563 3158 9537
TIME...MOT...LOC 0956Z 228DEG 26KT 3143 9570

40
Special weather statement, Jan 16, 4:16 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
416 AM CST MON JAN 16 2017

TXZ210-211-226-227-161100-
Austin TX-Colorado TX-Wharton TX-Fort Bend TX-
416 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL WHARTON...SOUTHEASTERN
COLORADO...SOUTHEASTERN AUSTIN AND WEST CENTRAL FORT BEND COUNTIES
THROUGH 500 AM CST...

At 415 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Eagle Lake, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northwestern Rosenberg, Richmond, Sealy, Eagle Lake, East Bernard,
Wallis, Simonton, Orchard, Cumings, Weston Lakes, Garwood and Nada.

LAT...LON 2935 9642 2937 9655 2980 9623 2958 9576
TIME...MOT...LOC 1015Z 239DEG 33KT 2948 9635
Special weather statement, Jan 16, 4:44 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
444 AM CST MON JAN 16 2017

TXZ176-177-196-198-199-161130-
Madison TX-Grimes TX-Walker TX-Brazos TX-Montgomery TX-
444 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS SOUTHERN WALKER...CENTRAL GRIMES...
SOUTHEASTERN BRAZOS...NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL
MADISON COUNTIES THROUGH 530 AM CST...

At 444 AM CST, Doppler radar was tracking a strong thunderstorm near
Navasota, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Huntsville, Navasota, Millican, Anderson, Huntsville State Park,
Crabbs Prairie, Richards, Carlos, Roans Prairie and Dacus.

LAT...LON 3062 9544 3029 9607 3044 9622 3090 9580
TIME...MOT...LOC 1044Z 220DEG 45KT 3042 9605

The radar

The Houston radar (KHGX), 82 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fort Bend

When
January 16, 6:29 AM CST
Where
Fort Bend County, 4 mi NNE of Fulshear
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.733, -95.874

Fences were downed and three trampolines were mangled. One trampoline was displaced in another yard.

Thunderstorm Wind, Fort Bend

When
January 16, 6:35 AM CST
Where
Fort Bend County, 3.63 mi SSE of Katy
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.753, -95.774

Trees and fences were downed in the Cinco Ranch area.

Tornado, Harris

When
January 16, 7:31 AM CST to 7:32 AM CST
Where
Harris County, 2.28 mi NNE of Louetta to 2.34 mi NNE of Louetta
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
29.930, -95.565

A witness watched this weak tornado touch down and track over three houses along Perry Road in the Harvest Village subdivision then lift. The three homes sustained roof, window and fence damage. In one case, damaged fences from one home were lifted onto the roof of another home. The storm survey revealed high end EF0 damage with winds estimated near 80 mph.

Tornado, Harris

When
January 16, 8:35 AM CST to 8:36 AM CST
Where
Harris County, 1.57 mi NW of Spring Skyline Arpt to 1.26 mi NNW of Spring Skyline Arpt
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
30.085, -95.450

Video broadcast by television stations and shared on social media showed this tornado|just to the southwest of the intersection of the Grand Parkway (State Highway 99) and Interstate 45. The storm survey found numerous small limbs and pine needles on the road in that area, but no other damage was observed in the vicinity. As a result of the survey, the tornado rated low end EF0 with winds estimated near 65 mph.

Tornado, Montgomery

When
January 16, 8:40 AM CST to 8:41 AM CST
Where
Montgomery County, 1.57 mi S of Oak Ridge North to 1.34 mi S of Oak Ridge North
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
30.128, -95.434

This weak tornado caused minor damage. A door window in a store was broken, and loose debris was thrown about. A large tree was snapped, but there was no damage to surrounding trees or structures. A funnel cloud was observed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666280, 666282, 666269, 666272, 666276.